Alert archive / Texas / Flash Flood Warnings in 2017
Flash Flood Warning 3, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Jun 1, 2017, 4:20 PM MDT for Hudspeth County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 1, 2017, 4:20 PM MDT (22:20 UTC)
- Expired
- Jun 1, 2017, 7:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Hudspeth County, TX
The radar
The El Paso radar (KEPZ), 114 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 10.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 261 J/kg
- Mixed-layer CIN
- -185 J/kg
- Mixed-layer LCL
- 1738 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
709
WGUS54 KEPZ 012220
FFWEPZ
TXC229-020115-
/O.NEW.KEPZ.FF.W.0003.170601T2220Z-170602T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
420 PM MDT THU JUN 1 2017
The National Weather Service in El Paso has issued a
* Flash Flood Warning for...
West central Hudspeth County in southwestern Texas...
* Until 715 PM MDT
* At 419 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Mcnary.
Additional rainfall amounts of one inch or more are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3117 10577 3118 10578 3120 10578 3120 10579
3123 10582 3127 10585 3136 10576 3127 10565
3116 10577
$$
TRIPOLIWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 3:28 PM MDT, 52 minutes earlier.
Area forecast discussion, Jun 1, 3:28 PM MDT, 52 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 328 PM MDT Thu Jun 1 2017 .SYNOPSIS... Weak upper level disturbances moving ahead of a slow moving upper level low over northeastern Sonora will help produce scattered showers and thunderstorms across the area this evening. The upper low will weaken as it moves over New Mexico on Friday, but the chances for thunderstorms will remain. Isolated thunderstorms will remain a threat through the weekend as low level southeast winds keep some moisture in the area. && .DISCUSSION... Scattered thunderstorms have developed across portions of the area, including just south of El Paso and stretching along the higher terrain in Mexico just south of the Lower Valley. Radar also shows a thin line stretching from Samalayuca NW towards Deming with towering Cu along it (on visible satellite). Difficult to say what this boundary is, but dewpoints appear to be slightly higher to south of it (50s) vs north (40s). Meanwhile an upper low over NE Sonora continues to slowly drift to the west. Numerous upper impulses (vort lobes) are moving out ahead this system, which is helping to focus the thunderstorms to some extent. Several convection-allowing models indicated thunderstorms would develop along the higher terrain and in the lowlands in sort of a NW to SE arc...with differences in how far south and west convection would initiate. With the AZ WRF runs, it appeared the thickness of the cirrostratus shield associated with the upper low was the main factor determining where storms would initiate. It appears that the "farther south and west" option was the correct one. We are awash with RAOB data this afternoon thanks to the Met group at White Sands Missile Range and an NMSU/UTEP crew collaborating on an Ozone study. The WSMR sounding revealed CAPE of 1700 J/Kg and some impressive lapse rates in the 600-500mb layer. While we lacked a skew-t, the "Ozone" sonde indicated some mid-level cooling over Santa Teresa. Modified 12z EPZ sounding using the 18z ozone sonde temperature data suggested CAPE of around 2000 J/Kg (though this was a rather quick-and-sloppy approach). Stronger storms lurking just south of Juarez will move into the El Paso Metro area in the next hour or two. Expect storms to increase in coverage as they move NE, with the best precip coverage this evening likely ending up in an arc across northern or central Dona Ana County into Otero and Hudspeth. Some CAM runs are showing additional rounds of thunderstorms moving into southern Dona Ana and El Paso County overnight, and given the location of the upper low and continued weak disturbances moving into the area, this seems reasonable. The upper low will weaken as it moves across southern NM tomorrow (Friday). Some drier air will work into far SW New Mexico, but the remainder of the area will be in a similar environment to today. By Saturday, the upper low will have weakened into an open trough focused over the Permian Basin but hanging back across Southern NM. Again, weak impulses associated with northerly flow aloft will result in isolated to scattered thunderstorms starting in the higher terrain and working into the lowlands. Expect a similar pattern on Sunday as a high-amplitude ridge develops just west of the AZ/NM border, keeping most of NM in northerly flow aloft. The ridge will build over as it weakens early next week, but the chance of isolated thunderstorms will remain as SE low level flow persists. && .AVIATION...Valid 02/00Z-03/00Z... P6SM FEW-SCT060-080 SCT-BKN200-250 through much of the period. Scattered to numerous VRB25G40KT 1-3SM TSRA BKN040-060 through 06Z with greatest coverage north of a KDMN-KELP line. After 06Z storms will be mainly confined to areas east of river. Storm coverage will increase again after 18Z with greatest coverage in area mountains and lowlands north of KTCS-KGDP line. && .FIRE WEATHER... A weak, but favorably positioned upper low/trough will slowly move across the region through the weekend with a daily chance for showers and thunderstorms. The main threat with these storms will be locally heavy rain as flow aloft will be weak allowing for slow storm movement. A general east to southeast surface wind will keep dew points up as well as relative humidities. Upper ridge will start to build over the Rockies early next week helping to raise temperatures into the 90s for the lowlands and low relative humidities back into the lower to mid teens but isolated showers and thunderstorms will continue to be possible during this time. Besides around thunderstorms, winds will remain at or below 15 mph through forecast period. && .PRELIMINARY POINT TEMPS/POPS... El Paso 64 86 65 85 / 50 20 30 30 Sierra Blanca 60 82 62 83 / 50 30 30 30 Las Cruces 60 84 63 84 / 50 20 30 20 Alamogordo 58 82 61 80 / 50 40 30 40 Cloudcroft 45 56 46 60 / 70 70 50 70 Truth or Consequences 59 83 60 84 / 50 40 30 20 Silver City 53 79 57 81 / 40 60 30 50 Deming 59 86 61 87 / 30 10 10 20 Lordsburg 58 86 61 91 / 10 10 0 20 West El Paso Metro 64 85 66 84 / 50 10 30 30 Dell City 57 84 58 83 / 60 30 30 30 Fort Hancock 62 85 64 87 / 50 20 30 30 Loma Linda 58 81 61 80 / 50 30 30 30 Fabens 63 85 64 86 / 40 20 30 30 Santa Teresa 62 85 64 84 / 40 10 30 20 White Sands HQ 63 84 64 80 / 60 30 30 30 Jornada Range 59 83 62 82 / 60 30 30 30 Hatch 58 86 59 86 / 60 30 30 20 Columbus 61 87 61 87 / 20 10 10 20 Orogrande 62 83 64 80 / 60 30 30 30 Mayhill 48 66 49 67 / 70 70 50 60 Mescalero 49 67 50 70 / 70 70 50 60 Timberon 48 68 50 65 / 70 70 50 60 Winston 46 73 47 77 / 60 70 40 50 Hillsboro 55 81 56 83 / 60 60 40 30 Spaceport 56 84 57 84 / 60 40 30 30 Lake Roberts 45 75 46 78 / 50 70 40 60 Hurley 51 80 54 81 / 40 40 30 40 Cliff 51 84 54 89 / 30 30 30 30 Mule Creek 54 81 57 87 / 20 20 20 30 Faywood 54 81 57 82 / 50 30 30 40 Animas 57 87 62 93 / 0 10 0 10 Hachita 58 87 59 92 / 10 10 10 20 Antelope Wells 57 86 60 92 / 0 10 10 20 Cloverdale 54 84 58 89 / 0 20 10 10 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 25-Hardiman / 26-Grzywacz
Hazardous weather outlook, Jun 1, 3:15 AM MDT, 13 hours 5 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 315 AM MDT Thu Jun 1 2017 NMZ401>417-TXZ418>424-0211315- Upper Gila River Valley-Southern Gila Highlands/Black Range-Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin-Eastern Black Range Foothills-Sierra County Lakes-Northern Dona Ana County- Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin- Southern Tularosa Basin-West Slopes Sacramento Mountains Below 7500 Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-Western El Paso County- Eastern/Central El Paso County-Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-Southern Hudspeth Highlands-Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-Rio Grande Valley of Eastern Hudspeth County- 315 AM MDT Thu Jun 1 2017 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight A moist and unstable air mass will allow showers and thunderstorms to develop across the region this afternoon and tonight. Storms will develop first over the mountains and then will form over the lowlands later in the afternoon and evening. A few storms may produce over an inch of rain resulting in flash flooding...especially around low water crossings and poor drainage areas. Several storms may also become severe with hail up to an inch in diameter and damaging wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered showers and thunderstorms most areas Friday and Saturday with most activity occurring from mid afternoon through the early morning hours. A few storms may produce over an inch of rain resulting in flash flooding...especially around low water crossings and poor drainage areas. Several storms may also become severe with hail up to an inch in diameter and damaging wind gusts to 60 mph. Isolated showers and thunderstorms across the lower elevations with isolated to scattered storms mountains Sunday through Wednesday. Brief heavy rains and wind gusts to 50 mph possible with several storms. .SPOTTER INFORMATION STATEMENT... Spotters should report all observed significant and hazardous weather and flooding to this office and local law enforcement. Rogash
In the hours before
Special weather statement, Jun 1, 2:38 PM MDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service El Paso TX
238 PM MDT THU JUN 1 2017
TXZ420-423-012130-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
238 PM MDT THU JUN 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HUDSPETH AND
SOUTHEASTERN EL PASO COUNTIES UNTIL 330 PM MDT...
At 238 PM MDT, Doppler radar was tracking strong thunderstorms 6
miles south of Tornillo, or 11 miles southeast of Fabens, moving
northeast at 10 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Fort Hancock, Mcnary, Tornillo and Acala.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3129 10587 3129 10590 3131 10591 3132 10594
3137 10595 3137 10597 3139 10601 3140 10608
3142 10610 3142 10613 3144 10616 3154 10600
3130 10567 3123 10582
TIME...MOT...LOC 2038Z 236DEG 10KT 3135 10608
TRIPOLISpecial weather statement, Jun 1, 3:31 PM MDT, 49 minutes before
Special Weather Statement National Weather Service El Paso TX 331 PM MDT THU JUN 1 2017 NMZ407-410-411-012215- Northern Dona Ana County NM-Southwest Desert/Mimbres Basin NM- Southern Dona Ana County/Mesilla Valley NM- 331 PM MDT THU JUN 1 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LUNA AND WEST CENTRAL DONA ANA COUNTIES UNTIL 415 PM MDT... At 330 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles northeast of Akela, or 23 miles east of Deming, moving north northwest at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Akela. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3225 10722 3220 10740 3242 10761 3254 10729 TIME...MOT...LOC 2130Z 157DEG 10KT 3228 10734 TRIPOLI
Special weather statement, Jun 1, 3:46 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service El Paso TX
346 PM MDT THU JUN 1 2017
NMZ411-TXZ418-419-012230-
Southern Dona Ana County/Mesilla Valley NM-
Eastern/Central El Paso County TX-Western El Paso County TX-
346 PM MDT THU JUN 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DONA ANA AND
NORTHWESTERN EL PASO COUNTIES UNTIL 430 PM MDT...
At 345 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Santa Teresa, or 8 miles west of Sunland Park,
moving northwest at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Sunland Park, Anthony, West El Paso, Vinton, Santa Teresa, Canutillo
and La Union.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3196 10696 3204 10663 3198 10659 3188 10656
3179 10656 3178 10658 3179 10687
TIME...MOT...LOC 2145Z 156DEG 9KT 3182 10672
TRIPOLISpecial weather statement, Jun 1, 4:03 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service El Paso TX
403 PM MDT THU JUN 1 2017
TXZ420-012245-
Northern Hudspeth Highlands/Hueco Mountains TX-
403 PM MDT THU JUN 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HUDSPETH COUNTY
UNTIL 445 PM MDT...
At 403 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Indian Cliffs Ranch, or 18 miles north of Fort Hancock,
moving northwest at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of west central
Hudspeth County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3156 10566 3145 10583 3159 10599 3172 10599
3172 10582
TIME...MOT...LOC 2203Z 143DEG 8KT 3157 10580
TRIPOLISpecial weather statement, Jun 1, 4:08 PM MDT, 12 minutes before
Special Weather Statement National Weather Service El Paso TX 408 PM MDT THU JUN 1 2017 NMZ413-417-012300- Southern Tularosa Basin NM-Otero Mesa NM- 408 PM MDT THU JUN 1 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO COUNTY UNTIL 500 PM MDT... At 408 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 11 miles southeast of White Sands Main Post to 8 miles northeast of Mcgregor Range Base. Movement was north at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Orogrande. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3257 10637 3232 10590 3214 10602 3234 10637 TIME...MOT...LOC 2208Z 201DEG 19KT 3232 10631 3219 10610 TRIPOLI
Special weather statement, Jun 1, 4:11 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service El Paso TX
411 PM MDT THU JUN 1 2017
TXZ420-423-012300-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
411 PM MDT THU JUN 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HUDSPETH COUNTY
UNTIL 500 PM MDT...
At 411 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Mcnary, or 5 miles east of Fort Hancock, moving
northeast at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Mcnary.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3116 10574 3117 10577 3118 10578 3120 10578
3120 10580 3126 10585 3140 10572 3130 10559
3115 10573
TIME...MOT...LOC 2211Z 219DEG 13KT 3129 10575
TRIPOLIThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 9:54 PM MDT | Special Weather Statement | EPZ | Hudspeth | 51 min |
| May 31, 10:14 PM MDT | Severe Thunderstorm Warning | EPZ | Hudspeth | 22 min |
| Jun 1, 2:38 PM MDT | Special Weather Statement | EPZ | Hudspeth | 52 min |
| Jun 1, 2:46 PM MDT | Severe Thunderstorm Warning | EPZ | Hudspeth | 44 min |
| Jun 1, 3:19 PM MDT | Severe Thunderstorm Warning | EPZ | Hudspeth | 41 min |
| Jun 1, 3:20 PM MDT | Areal Flood Advisory | EPZ | Hudspeth | 3 hr |
| Jun 1, 3:24 PM MDT | Flash Flood Warning | EPZ | Hudspeth | 3 hr |
| Jun 1, 3:28 PM MDT | Severe Thunderstorm Warning | EPZ | Hudspeth | 14 min |
| Jun 1, 4:03 PM MDT | Special Weather Statement | EPZ | El Paso | 42 min |
| Jun 1, 4:11 PM MDT | Special Weather Statement | EPZ | Hudspeth | 49 min |
| Jun 1, 4:49 PM MDT | Special Weather Statement | EPZ | Hudspeth | 41 min |
| Jun 1, 4:53 PM MDT | Special Weather Statement | EPZ | El Paso | 52 min |
| Jun 1, 5:20 PM MDT | Special Weather Statement | EPZ | Hudspeth | 40 min |
| Jun 1, 5:38 PM MDT | Severe Thunderstorm Warning | EPZ | Hudspeth | 21 min |
| Jun 1, 5:57 PM MDT | Severe Thunderstorm Warning | EPZ | Hudspeth | 48 min |
Nearby
Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.